MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX ACTIVALVE; TRACHEOESOPHAGEAL SPEECH VALVE, INDWELLING

ATOS MEDICAL AB PROVOX ACTIVALVE; TRACHEOESOPHAGEAL SPEECH VALVE, INDWELLING
Catalog Number 7161
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Aspiration/Inhalation (1725)
Date of Event 08/17/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This is a preliminary report based on a theoretical investigation.Product error cannot be concluded since the prosthesis was not available for inspection.In waiting for answers on follow up-questions, it is assessed that the tissue around the voice prosthesis may be compromised or that the voice prosthesis was not correctly inserted.There are some reasons for the prosthesis to fall into the windpipe: 1.Hooked and pulled out by a too long larybutton.2.Hooked and pulled out by a provox brush (excessive force during cleaning) or other instruments.3.Puncture tissue deformed by radiation, necrosis or similar.4.Incorrect insertion, tracheal flanges not unfolded in the trachea.Consider escalation sooner, conducting the ct or question the patient where he/she thinks the prosthesis could have gone.The valve seat is radiopaque (and visible on x-ray), if there is high suspicion of aspiration but the vp cannot be located on chest x-ray, a ct chest can be a helpful diagnostic tool.This complaint is covered by risk assessment.Rh015, h07: damaged prosthesis or insertion system leading to aspiration of prosthesis, or parts into the lungs leading to pulmonary infection requiring endoscopic removal by physician.More commonly parts will be coughed up (2).In this case, severity = 6 is chosen, serious.Vigilance trend data do not show any unacceptable trends.No corrective action/preventive action is considered necessary at this stage of the investigation.
 
Event or Problem Description
The patient was committed twice to the emergency department on an emergency basis due to suspected aspiration of foreign body (provox activalve strong) into the respiratory tract.First time 2024-08-17 an endoscopy through the prothesis and a chest x-ray were performed, no foreign body was visible in respiratory tract.Second time 2024-08-19 patient complained of shortness of breath after cleaning the denture, claiming that he probably aspirated whole provox activalve strong.Due to strong suspicious of foreign body aspiration into the respiratory tract chest ct was performed and provox activalve was removed safety from left bronchus main.After hospitalization (2 days) patient was admitted home.
 
Event or Problem Description
The patient was committed twice to the emergency department on an emergency basis due to suspected aspiration of foreign body (provox activalve strong) into the respiratory tract.First time (b)(6) 2024 an endoscopy through the prothesis and a chest x-ray were performed, no foreign body was visible in respiratory tract.Second time (b)(6) 2024 patient complained of shortness of breath after cleaning the denture, claiming that he probably aspirated whole provox activalve strong.
 
Additional Manufacturer Narrative
Conclusion: final report, product error cannot be concluded since the prosthesis was not available for inspection.Investigation: this is a theoretical investigation; sample was not available.According to the complaint form, the following boxes were checked: - medical intervention was required: chest xray, chest ct, scope to remove the activalve, chest xray.- residual adverse effects on patient: 2 days in hospital, appears to be no need for escalation of respiratory treatment (eg, ventilation).- patient was injured.The patient had only one provox activalve strong, it was not switched according to reply from hospital.Follow-up questions sent: - has the patient previously used an activalve or vega prosthesis? previously the patient was using provox vega 8mm, then provox vega 6mm, then because of the fluid coming through the centre of the prosthesis we decided to switch to activalve strong.- fitting to the puncture optimal? we always perform the fitting before change.- is the tissue around the vp compromised? no.- did the patient notice whether or not the prosthesis was in place in the puncture before the second time to hospital? yes.- has the patient fully recovered? yes.- was a new prosthesis inserted? yes.Provox vega 4mm.Patient strongly told us not to insert provox activalve.Root cause not identified.Discussion: if the following occur, the patient should seek medical care immediately: gagging, coughing, choking, wheezing.This is stated in the ifu.There are some reasons for the prosthesis to fall into the windpipe: 1.Hooked and pulled out by a too long larybutton.The ifus informs to check length of larybuttons.2.Hooked and pulled out by a provox brush (excessive force during cleaning) or other instruments.The ifu informs how to clean and only use tools that are intended for the vega prostheses.3.Puncture tissue deformed by radiation, necrosis or similar.The esophagus flange of the prosthesis is more robust than the tracheal flange and is designed in this way to minimize the risk of the prosthesis to fall into trachea.Necrosis may occur if the prosthesis is too short.Follow the guidance in the ifu how to choose the correct size and length.4.Incorrect insertion, tracheal flanges not unfolded in the trachea.The ifu contains detailed information of insertion methods and checkings of correct position of the prosthesis.Consider escalation sooner, conducting the ct or question the patient where he/she thinks the prosthesis could have gone.Suggest to use chest x-ray as first line, and then using ct chest second line, if the vp is not found on chest xray (and have strong suspicion it was aspirated).In the ifu, it is stated that the valve seat is radiopaque, if there is high suspicion of aspiration but the vp cannot be located on chest xray, a ct chest can be a helpful diagnostic tool.Vigilance trend data do not show any unacceptable trends.Risk assessment: this adverse event is covered by the product risk assessment.Rh015, h07: damaged prosthesis or insertion system leading to aspiration of prosthesis, or parts into the lungs leading to pulmonary infection requiring endoscopic removal by physician.Parts will be coughed up (2).Severity = 6, serious.

Brand Name
PROVOX ACTIVALVE
Common Device Name
TRACHEOESOPHAGEAL SPEECH VALVE, INDWELLING
Manufacturer (Section D)
ATOS MEDICAL AB
qa/ra 8 kraftgatan
hörby 24235
SW  24235
Manufacturer (Section G)
HÖRBY
atos medical 8 kraftgatan
hörby
Manufacturer Contact
softho sofia thomasson
qa/ra 8 kraftgatan
hörby 24235
SW   24235
41519800
MDR Report Key20307994
Report Number8032044-2024-00006
Device Sequence Number8686430
Product Code EWL
UDI-Device Identifier07331791000584
UDI-Public7331791000584
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K092593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date03/31/2026
Device Catalogue Number7161
Device Lot Number2304042_L716101000
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/26/2024
Supplement Report FDA Received Date10/04/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown